Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 229, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 2, 2008, 7:10 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 23 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2008, 7:10 PM CDT (00:10 UTC)
- Expired
- Jul 2, 2008, 7:33 PM CDT
- In force
- 23 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Douglas County, KS, Jefferson County, KS
The radar
The Pleasant Hill radar (KEAX), 83 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 7:10 PM CDT | HAIL 1 | Lawrence, KS | WEST SIDE OF LAWRENCE |
| Jul 2, 7:15 PM CDT | HAIL 1 | 4 N Lawrence, KS | |
| Jul 2, 7:19 PM CDT | HAIL 1 | Lawrence, KS | WEST SIDE OF LAWRENCE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 6:16 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3126 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1716 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 030011
SVRTOP
KSC045-087-030045-
/O.NEW.KTOP.SV.W.0229.080703T0010Z-080703T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
710 PM CDT WED JUL 2 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
SOUTHEASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...
* UNTIL 745 PM CDT
* AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
NORTHWEST OF CLINTON STATE PARK...OR 6 MILES WEST OF LAWRENCE...
MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
LAWRENCE...
EUDORA...
CLINTON LAKE...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 194 AND 206.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3891 9544 3911 9537 3912 9518 3910 9517
3897 9518 3897 9509 3898 9507 3898 9505
3897 9505 3888 9505
TIME...MOT...LOC 0010Z 265DEG 35KT 3898 9531
$$
BLAIR2 follow-up statements
000
WWUS53 KTOP 030024
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
723 PM CDT WED JUL 2 2008
KSC045-087-030045-
/O.CON.KTOP.SV.W.0229.000000T0000Z-080703T0045Z/
JEFFERSON-DOUGLAS-
723 PM CDT WED JUL 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHERN DOUGLAS AND SOUTHEASTERN JEFFERSON COUNTIES...
AT 722 PM CDT...TRAINED SPOTTERS AND NATIONAL WEATHER SERVICE
DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 2 MILES NORTHEAST OF LAWRENCE...MOVING
EAST AT 40 MPH. ADDITIONAL STRONG THUNDERSTORMS ARE DEVELOPING WEST
OF LAWRENCE AND ARE CAPABLE OF VERY HEAVY RAINFALL.
LOCATIONS IMPACTED INCLUDE...
LAWRENCE.
CLINTON LAKE.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 194 AND 206.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3891 9544 3911 9537 3912 9518 3910 9517
3897 9518 3897 9509 3898 9507 3898 9505
3897 9505 3888 9505
TIME...MOT...LOC 0023Z 265DEG 35KT 3899 9515
$$
BLAIR000
WWUS53 KTOP 030033
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
733 PM CDT WED JUL 2 2008
KSC045-087-030043-
/O.CAN.KTOP.SV.W.0229.000000T0000Z-080703T0045Z/
JEFFERSON-DOUGLAS-
733 PM CDT WED JUL 2 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DOUGLAS AND
SOUTHEASTERN JEFFERSON COUNTIES HAS BEEN CANCELLED...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 194 AND 206.
AT 733 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN CANCELLED.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3891 9544 3911 9537 3912 9518 3910 9517
3897 9518 3897 9509 3898 9507 3898 9505
3897 9505 3888 9505
TIME...MOT...LOC 0033Z 265DEG 35KT 3900 9503
$$
BLAIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 5:56 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 2, 5:56 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 556 PM CDT WED JUL 2 2008 .UPDATE... UPDATED FOR 00 UTC AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... SYNOPTIC FRONT STILL ANALYZED NORTH OF THE TERMINALS WITH CONVECTION DEVELOPING ALONG THE BOUNDARY OVER SOUTHERN IA AND SOUTHEASTERN NEB. COVERAGE STILL A LITTLE SPOTTY ALONG THE BOUNDARY WITH SATELLITE SHOWING SOME CU BETWEEN BIE AND FNB. CONVECTION AROUND EMP IS EXPECTED TO REMAIN SOUTH OF THE TERMINALS. WILL HAVE TO MONITOR CONVECTIVE TRENDS WITH RUC SOUNDINGS AND LAPS ANALYSIS SHOWING LITTLE CIN ALONG THE SYNOPTIC FRONT FOR TIMING OF POSSIBLE TS IN THE TERMINALS. THOUGH WOULD LIKE TO SEE MORE DEVELOPMENT WEST ALONG THE BOUNDARY BEFORE CONFIDENCE IN TS INCREASES. WILL LIKELY KEEP TEMPO TS SIMPLY TO KEEP CONSISTENCY WITH PREVIOUS FORECASTS. WOLTERS && .PREV DISCUSSION.../324 PM CDT/ NARROW BAND OF SHOWERS AND WEAK THUNDERSTORMS MOVING SOUTHEAST THRU NORTHEAST KANSAS CURRENTLY AND WEAKENING. THIS BAND OF MID LEVEL SHOWERS NOT VERY IMPRESSIVE WITH WARM CLOUD TOPS AND LITTLE IN THE WAY OF LIGHTNING. CLOUDS ALSO DECREASE BEHIND THIS BAND OF SHOWERS...SO MORE SUNSHINE IN THE NORTHERN PORTION OF OUR CWA SHOULD HELP ERODE THE CAP IN THIS AREA. 18Z SOUNDING FROM TOPEKA SHOWED A CAP REMAINING AND FORECAST SOUNDINGS ALSO SHOW CAP HOLDING OVER NORTHEAST KS THRU 22Z. MCV MOVING THRU EASTERN NEBRASKA HAS CAUSED SOME THUNDERSTORMS TO DEVELOP IN EASTERN NEBRASKA. SURFACE FRONT SEEMS TO BE MAKING SLOW PROGRESS SOUTHWARD...AS IT REMAINS IN SOUTHEAST NEBRASKA...TO NORTH CENTRAL KANSAS. AS THE CAP CONTINUES TO WEAKEN AND SURFACE FRONT MOVES FARTHER SOUTH THIS EVENING...EXPECT THUNDERSTORMS TO DEVELOP ACROSS THE CWA. MAIN CONCERN WILL BE LOCALIZED HEAVY RAINFALL. SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL OR DAMAGING WINDS. KEPT HIGHEST POPS IN THE NORTHERN PORTION OF THE CWA EARLY THIS EVENING AND THEN SHIFTED FAVORED AREA FOR PRECIPITATION SOUTH AFTER MIDNIGHT. ON THURSDAY...THE FRONTAL BOUNDARY HANGS UP IN EAST CENTRAL KANSAS AND KEPT HIGHEST POPS IN THIS AREA. HOWEVER...IT IS DIFFICULT AT THIS TIME TO KNOW EXACTLY WHERE THE BOUNDARY WILL SET UP. LOWS TONIGHT IN THE LOWER 60S NORTH TO UPPER 60S SOUTH. HIGHS THURSDAY IN THE MID 70S NORTH TO LOWER 80S SOUTH. BASED THURSDAY NIGHT FCST MORE IN LINE WITH THE NAM SOLN AS THE GFS CONTINUES TO SUFFER FROM CONVECTIVE FEEDBACK WITH ITS PROJECTION OF AN MCS TOO FAR TO THE NORTH IN THE CWA. ALSO...PREFER THE MORE SOUTHERLY POSITION OF THE FRONT INTO OK THAN THE GFS SHOWS. AS A RESULT...CONTINUED TO KEEP THE HIGHER CHC POPS ACROSS THE EAST CENTRAL AND ONLY SLIGHT CHANCE ACROSS THE NORTHERN CWA. ALSO...TRIMMED SLIGHT CHC POPS FRIDAY TO AREAS MAINLY SOUTH OF THE I 70....THEN WENT DRY FRIDAY NIGHT INTO SATURDAY AS FLOW ALOFT WEAKENS FURTHER AND WARMING ALOFT SPREADS EASTWARD AS UPPER RIDGE IS PUSHED EASTWARD INTO THE PLAINS. ALSO...RAISED HIGH TEMPS SLIGHTLY INTO THE WEEKEND WITH THE UPPER RIDGE BUILDING EASTWARD INTO THE PLAINS AND MORE IN THE WAY OF SUNSHINE EXPECTED THAN PREVIOUS FCST. MODELS KEEPING UPPER RIDGE ACROSS THE PLAINS THROUGH THE WEEKEND WITH FCST PROFILES SHOWING A GOOD CAP IN PLACE. HAVE LEANED WITH THE ECMWF AND WENT WITH A DRY WEEKEND FOR NOW UNTIL SUNDAY NIGHT INTO MONDAY WHEN ANOTHER SHORTWAVE IS FCST TO MOVE EAST THROUGH THE NORTHERN PORTIONS OF THE RIDGE WITH A SLIGHT CHANCE FOR PRECIP GENERALLY NORTH OF I 35...BEFORE RIDGING ALOFT REAMPLIFIES THROUGH MID WEEK. HAVE THEREFORE KEPT TUESDAY AND WEDNESDAY DRY WITH HIGHS IN THE LOW TO MID 90S. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 2, 3:48 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 348 PM CDT WED JUL 2 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-032100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 348 PM CDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA TONIGHT...MAINLY THROUGH MIDNIGHT AND TO THE NORTH OF INTERSTATE 70. SOME OF THE STORMS MAY BE SEVERE THROUGH 10 PM...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE WITH THE STRONGER STORMS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA THURSDAY AND THURSDAY NIGHT. THUNDERSTORM CHANCES CONTINUE INTO FRIDAY...WITH THE HIGHER CHANCES ACROSS EAST CENTRAL KANSAS. THUNDERSTORMS ARE ALSO POSSIBLE ACROSS MAINLY NORTH CENTRAL AND NORTHEAST KANSAS SUNDAY NIGHT INTO MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THROUGH THIS EVENING.
In the hours before
Local storm report, Jul 2, 6:32 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
632 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 3 W READING 38.52N 96.02W
07/02/2008 E0.88 INCH LYON KS TRAINED SPOTTER
&&
JLLocal storm report, Jul 2, 6:43 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
643 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 3 NE WAVERLY 38.42N 95.56W
07/02/2008 E1.75 INCH COFFEY KS TRAINED SPOTTER
&&
JLLocal storm report, Jul 2, 6:48 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
648 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 9 S TOPEKA 38.92N 95.68W
07/02/2008 E1.00 INCH SHAWNEE KS TRAINED SPOTTER
&&
WOLTERSLocal storm report, Jul 2, 6:51 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
651 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 3 N HARRIS 38.36N 95.43W
07/02/2008 E0.75 INCH ANDERSON KS EMERGENCY MNGR
&&
JLLocal storm report, Jul 2, 6:53 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
653 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 7 SSE TOPEKA 38.96N 95.60W
07/02/2008 E1.00 INCH SHAWNEE KS TRAINED SPOTTER
&&
JLLocal storm report, Jul 2, 6:54 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL 10 SE TOPEKA 38.95N 95.55W
07/02/2008 E0.75 INCH SHAWNEE KS NWS EMPLOYEE
ESTIMATED WINDS OF 50 MPH
&&
WOLTERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:00 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 31 min |
| Jul 2, 7:04 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 15 min |
| Jul 2, 8:29 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.